Format

Send to

Choose Destination
Resuscitation. 2010 Jan;81(1):42-6. doi: 10.1016/j.resuscitation.2009.09.016. Epub 2009 Nov 13.

Naloxone in cardiac arrest with suspected opioid overdoses.

Author information

1
UMDNJ-Robert Wood Johnson Medical School, Piscataway, NJ, USA.

Abstract

INTRODUCTION:

Naloxone's use in cardiac arrest has been of recent interest, stimulated by conflicting results in both human case reports and animal studies demonstrating antiarrhythmic and positive ionotropic effects. We hypothesized that naloxone administration during cardiac arrest, in suspected opioid overdosed patients, is associated with a change in cardiac rhythm.

METHODS:

From a database of 32,544 advanced life support (ALS) emergency medical dispatches between January 2003 and December 2007, a retrospective chart review was completed of patients receiving naloxone in cardiac arrest. Forty-two patients in non-traumatic cardiac arrest were identified. Each patient received naloxone because of suspicion by a paramedic of acute opioid use.

RESULTS:

Fifteen of the 36 (42%) (95% confidence interval [CI]: 26-58) patients in cardiac arrest who received naloxone in the pre-hospital setting had an improvement in electrocardiogram (EKG) rhythm. Of the participants who responded to naloxone, 47% (95% CI: 21-72) (19% [95% CI: 7-32] of all study subjects) demonstrated EKG rhythm changes immediately following the administration of naloxone.

DISCUSSION:

Although we cannot support the routine use of naloxone during cardiac arrest, we recommend its administration with any suspicion of opioid use. Due to low rates of return of spontaneous circulation and survival during cardiac arrest, any potential intervention leading to rhythm improvement is a reasonable treatment modality.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center